Utah, 2009High Wind in Utah, September 30, 2009
September 30, 2009 · NWS GJT · 1 event in 1 county or zone
A strong low pressure system moved into the Great Basin region creating a strong southwesterly flow aloft over the area. Strong and gusty southerly winds developed ahead of the associated surface cold front that pushed through the area.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong low pressure system moved into the Great Basin region creating a strong southwesterly flow aloft over the area. Strong and gusty southerly winds developed ahead of the associated surface cold front that pushed through the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Sep 30, 7:35 AM MST, 1 hour 57 minutes earlier.
Area forecast discussion, Sep 30, 7:35 AM MST, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
835 AM MDT WED SEP 30 2009
...WINDY AND TURNING MUCH COLDER OVER THE NEXT 24 HOURS WITH SNOW
HEADED FOR THE HIGH COUNTRY...
.UPDATE...SOME WIND GUSTS IN THE GRAND JUNCTION AREA HAVE REACHED 60
MPH AND HAVE UPGRADED THE I70 CORRIDOR TO A HIGH WIND WARNING.
&&
.SHORT TERM...
EXTREMELY ACTIVE PERIOD OF WEATHER TAKING SHAPE FOR EASTERN UTAH AND
WESTERN COLORADO AS AN ENERGETIC STORM OVER THE GREAT BASIN AND
NORTHERN ROCKIES STARTS SHIFTING EAST INTO THE REGION.
WILL START OF WITH THE WIND POTENTIAL TODAY AND THIS EVENING. GUSTY
SOUTHWEST WINDS WILL CONTINUE OUT AHEAD OF THE MAIN TROUGH WITH
GRADIENTS ACTUALLY BECOMING TIGHTER...RESULTING IN WIDESPREAD WINDY
CONDITIONS. H7 WINDS APPROACHING 45 TO 50 KTS ADVERTISED IN MOST
SHORT-TERM MODELS BY THIS AFTERNOON AND WITH DEVELOPING SHOWERS...
EXPECT SFC GUST POTENTIAL OF AT LEAST 50 MPH LATER TODAY. MOST VALLEY
LOCATIONS WILL SEE WIND ADVISORY CRITERIA MET FOR A FEW HOURS
TODAY...ESPECIALLY AS THE FRONT STARTS MOVING THROUGH. AS A RESULT...
WILL BE HOISTING A WIND ADVISORY FOR ALL VALLEY ZONES ALONG AND SOUTH
OF INTERSTATE 70. WINDS WILL REMAIN RATHER BRISK THROUGH LATE THIS
EVENING WITH STRONG CAA KICKING IN.
NEXT CONCERN IS WITH A POSSIBLE FREEZE FOR THE LOWER VALLEYS
TONIGHT AND AGAIN THURSDAY NIGHT. INTERESTING PATTERN IS SETTING UP
AS THE UPPER LEVEL TROUGH CROSSES OVER THE ROCKIES...IT ACTUALLY
CLOSES OFF OVER SOUTHEAST WYOMING AND WESTERN NEBRASKA. MOISTURE
WRAPPING AROUND THE BACK SIDE OF THIS CLOSING SYSTEM WILL BE
CONFINED TO MAINLY OUR NORTHERN AND CENTRAL MOUNTAINS...WITH A
TIGHT MOISTURE GRADIENT FROM EAST TO WEST...RESULTING IN MUCH DRIER
CONDITIONS OVER OUR WESTERN AND SOUTHWESTERN ZONES. AS WINDS
DECOUPLE AND SKIES CLEAR OUT...CONDITIONS WILL BE FAVORABLE FOR
TEMPERATURES TO PLUMMET RATHER QUICKLY TONIGHT. SO WE WILL BE
ISSUING A FREEZE WATCH FOR OUR LOWER VALLEYS TONIGHT. SIMILAR
CONDITIONS WILL OCCUR THURSDAY NIGHT...SO THOSE THAT DO NOT FREEZE
TONIGHT WILL HAVE ANOTHER CHANCE THURSDAY NIGHT.
FOCUS NOW SHIFTS TO THE SNOWFALL POTENTIAL FOR OUR NORTHERN AND
CENTRAL MOUNTAINS FOR TONIGHT AND THURSDAY. AS DISCUSSED ABOVE...
MOISTURE WRAPPING AROUND THE CLOSING UPPER LEVEL SYSTEM WILL ARRIVE
OVER OUR NORTHERN MOUNTAINS TONIGHT AND LINGER THROUGH MUCH OF
THE DAY THURSDAY. STRONG CAA COMBINED WITH FAVORABLE NW FLOW IN THE
15 TO 25 KT RANGE AND H7 TEMPS DROPPING TO AROUND -8C BY EARLY
THURSDAY MORNING WILL BRING OUR FIRST SIGNIFICANT SNOWFALL TO THESE
AREAS. DUE TO THE EARLY SEASON NATURE OF THE EVENT...WE WILL BE
ISSUING A WINTER WEATHER ADVISORY FOR ZONES 4...10 AND 13 FOR TONIGHT
AND THURSDAY. EXPECT SNOWFALL AMOUNTS GENERALLY IN THE 4 TO 8 INCH
RANGE ABOVE 8K...WITH THE HEAVIEST AMOUNTS IN THE PARK AND GORE
RANGES NEAR STEAMBOAT SPRINGS.
FINALLY...AFTER ENJOYING VERY MILD CONDITIONS OVER THE PAST SEVERAL
DAYS...TEMPERATURES WILL BE HEADING IN A DOWNWARD DIRECTION OVER THE
NEXT TWO DAYS. HIGH TEMPS TODAY AT MANY LOCATIONS HAVE ALREADY BEEN
HIT AS INCREASED CLOUD COVER AND MOISTURE AND PASSING PREFRONTAL
TROUGH WILL ACTUALLY GET TEMPS DROPPING LATER TODAY. STRONGER COLD
FRONTAL PASSAGE ARRIVES BY LATE IN THE AFTERNOON AND THIS WILL BE
MARKED BY A SUDDEN...AND EXPECTED DRAMATIC...INCREASE IN WINDS
SPEEDS...FOLLOWED BY MUCH COLDER TEMPERATURES. READINGS BY THURSDAY
WILL BE RUNNING A GOOD 30 DEGREES COOLER FROM THE HIGH TEMPERATURES
EXPERIENCED TUESDAY AFTERNOON. ALSO EXPECT SCATTERED SHOWERS AND
ISOLATED THUNDERSTORMS TODAY OUT AHEAD OF THE FRONT...WITH DRY SLOT
ADVERTISED BY EARLIER RUNS BECOMING MORE COMPRESSED AND SHORT-
LIVED.
.LONG TERM...FRIDAY THROUGH TUESDAY...
BIT OF A BREAK ON FRI AND FRI NIGHT AS SHORTWAVE RIDGING BRINGS DRY
WEATHER AND THE BEGINNING OF A MODERATING TEMPERATURE TREND. SMALL
DISTURBANCES ALOFT IN THE NW FLOW INDICATED BY THE MODELS WILL AFFECT
MAINLY THE NORTHERN CO MTNS...BUT LACK OF SUBSTANTIAL MOISTURE SHOULD
LIMIT THEIR IMPACT TO JUST AN INCREASE IN CLOUDS FOR THAT AREA.
THE NEXT STORM SYSTEM IS FORECAST TO MOVE INTO THE PACIFIC NORTHWEST
ON SAT AND THEN INTO THE WESTERN GREAT BASIN AS A CLOSED UPPER LOW ON
SUNDAY. FLOW BECOMES WESTERLY ON SAT AND THEN SOUTHWESTERLY ON
SUNDAY. LEADING EDGE OF THIS LOW/TROUGH MAY GET CLOSE ENOUGH TO
DIRECT SOME DISTURBANCES ACROSS NE UT FOR A SLIGHT CHANCE OF SHOWERS
FOR THE ERN UINTA MTNS ON SAT...BUT MOISTURE LOOKS TO BE QUITE
LIMITED ELSEWHERE. AS THE CLOSED LOW SETTLES OVER NEVADA ON SUNDAY...
THE UPPER JET IS FORECAST TO BE ORIENTED SW-NE ACROSS UT AND NW CO
PROVIDING A BIT MORE ENERGY. A SLIGHT INCREASE IN THE CHANCE OF
SHOWERS...MAINLY FOR THE N...ON SUNDAY AS A RESULT.
BOTH THE 00Z GFS AND THE 29/12Z ECWMF THEN LIFT THE LOW CENTER NE
ACROSS IDAHO BY MON WHILE STILL HOLDING SOME TROUGHING BACK TO THE
SW. AS THIS OCCURS...WILL CONTINUE WITH A SLIGHT CHANCE TO CHANCE OF
PRECIP MON-TUE WITH A SLIGHT COOLING AS WELL.
&&
.AVIATION...
RAPIDLY CHANGING WEATHER DURING THE NEXT 24 HOURS. GUSTY SOUTHWEST
WINDS TO 45 MPH WILL BE COMMON TODAY AND THIS EVENING. THE WINDS
WILL SWITCH TO A MORE WEST AND NORTHWEST DIRECTION BY LATE THIS
AFTERNOON AND EVENING. THIS WILL MARK THE PASSAGE OF A STRONG COLD
FRONT...WHICH WILL USHER IN MUCH COLDER AIR TO WESTERN COLORADO AND
EASTERN UTAH. SCATTERED LIGHT SHOWERS THIS MORNING WILL INCREASE AS
THE COLD FRONT PUSHES ACROSS WRN COLORADO. CONDITIONS ARE EXPECTED TO
STAY VFR AT DESERT AIRPORTS...BUT MOUNTAIN AIRPORTS MAY EXPERIENCE
MVFR CONDITIONS WITH PASSING SHOWERS AND THUNDERSTORMS. BY TONIGHT...
SNOW WILL FALL OVER THE NORTHERN AND CENTRAL MOUNTAINS IN WESTERN
COLORADO...WITH IFR CIGS AND VSBYS BECOMING COMMON...MAINLY IMPACTING
THE KHDN AIRPORT.
&&
.FIRE WEATHER...
GUSTY SOUTHWEST WINDS WILL CONTINUE ACROSS EASTERN UTAH AND
WESTERN COLORADO TODAY. HOWEVER...MORNING SHOWERS AND INCREASED
CLOUD COVER HAS ALLOWED RELATIVE HUMIDITIES TO REBOUND BACK
ABOVE CRITICAL THRESHOLDS IN MOST AREAS. AS A RESULT...WILL BE
CANCELING THE RED FLAG WARNING FOR THIS MORNING...ALTHOUGH
WIND ADVISORIES WILL REMAIN IN EFFECT FOR MUCH OF THE REGION
WITH GUSTS UP TO 50 MPH POSSIBLE.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...HIGH WIND WARNING UNTIL 9 PM THIS EVENING FOR ZONES
01-02-06>08-11
WIND ADVISORY UNTIL 9 PM THIS EVENING FOR ZONES
05-14-20>23.
FREEZE WATCH TONIGHT FOR ZONES 06>08-11-20-21.
WINTER WEATHER ADVISORY FOR THE NORTHERN AND CENTRAL
MOUNTAINS...INCLUDING ZONES 04-10-13.
.UT...HIGH WIND WARNING UNTIL 9 PM THIS EVENING FOR ZONE 27
WIND ADVISORY UNTIL 9 PM THIS EVENING ZONES 22-24-29
FREEZE WATCH TONIGHT FOR ZONES 22-24-27-29.
SHORT TERM.....JDC
LONG TERM......JAD
AVIATION.......JDC
FIRE WX........JDCHazardous weather outlook, Sep 30, 7:37 AM MST, 1 hour 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
837 AM MDT WED SEP 30 2009
COZ001>014-017>023-UTZ022>025-027>029-010300-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
837 AM MDT WED SEP 30 2009
...HIGH WINDS TODAY...COLDER TONIGHT WITH SNOW EXPECTED FOR THE
NORTHERN AND CENTRAL MOUNTAINS...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT...
A STRONG COLD FRONT WILL MOVE THROUGH THE AREA THIS AFTERNOON AND
TONIGHT. THE STRONGEST WIND GUSTS COULD REACH 70 MPH ALONG THE
INTERSTATE 70 CORRIDOR.
SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR OUT AHEAD OF THE
FRONT TODAY...WITH BRIEF HEAVY RAIN AND SMALL HAIL POSSIBLE. RAIN
WILL QUICKLY CHANGE OVER TO SNOW ACROSS THE NORTHERN AND CENTRAL
MOUNTAINS OF WESTERN COLORADO TONIGHT WITH SIGNIFICANT SNOWFALL
POSSIBLE BY MIDDAY THURSDAY.
FREEZING CONDITIONS ARE ALSO POSSIBLE TONIGHT FOR THE LOWER VALLEYS
OF WESTERN COLORADO AND SOUTHEAST UTAH.
PLEASE VISIT HTTP://WEATHER.GOV/GJT FOR ADDITIONAL INFORMATION
RELATED TO THE SIGNIFICANT WEATHER PRODUCTS THAT HAVE BEEN ISSUED
FOR EASTERN UTAH AND WESTERN COLORADO.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
SNOW SHOWERS WILL CONTINUE OVER THE NORTHERN AND CENTRAL MOUNTAINS OF
WESTERN COLORADO THROUGH THURSDAY AFTERNOON BEFORE COMING TO AN END
THURSDAY EVENING. OTHERWISE...DRY AND BREEZY CONDITIONS WILL OCCUR
OVER THE AREA THROUGH SATURDAY.
ANOTHER STRONG STORM SYSTEM PROMISES TO BRING MORE RAIN AND SNOW TO
THE REGION BY LATE IN THE WEEKEND AND INTO THE FIRST PART OF NEXT
WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. HOWEVER...
SPOTTERS ARE ENCOURAGED TO RELAY ANY REPORTS OF STRONG WINDS...WIND
DAMAGE...HAIL...HEAVY RAIN AND SNOWFALL.
JDC
High Wind, Grand Flat and Arches
- When
- September 30, 9:32 AM MST to 2:00 PM MST
- Where
- Grand Flat and Arches forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 38.982, -109.570 (the zone’s center; the record gives no point)
Strong winds across the area gusted up to 58 mph. Some tree branches were broken and some loose residential items were tossed around.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dust Storm and High Wind in Colorado, September 30, 20095 injured · $80,000 · 53 kt wind · 2 events
- High Wind and Strong Wind in Colorado, September 30, 2009$500 · 56 kt wind · 4 events
- High Wind in New Mexico, September 30, 200953 kt wind · 4 events
- Frost and Freeze in Oregon, September 30, 20093 events
- High Wind in Wyoming, September 30, 200956 kt wind · 3 events
- Winter Weather in Colorado, September 30, 20093 events
- Hail in Kansas, September 30, 20091.5 in hail · 3 events
- High Wind in Colorado, September 30, 200981 kt wind · 2 events
- Frost and Freeze in California, September 30, 20092 events
- High Wind in Arizona, September 30, 200950 kt wind · 2 events
- Hail in Kansas, September 30, 20090.88 in hail · 2 events
- Hail in Nebraska, September 30, 20090.75 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 192273.